Aspirin reduced the incidence of Venous thrombo-embolism

Print

Aspirin reduced the incidence of
Venous thrombo-embolism

In 2009 the Office of National Statistics in UK estimated that there were annually 17,000 deaths due to pulmonary embolism (PE), although some would have been terminally associated events. In addition, there may be many more VTE deaths that are missed because British hospital-based post-mortem studies suggest that for every case of PE diagnosed premortem, another two occur where the clinician misdiagnosed the cause of death. Deep vein thromboses (DVTs) peak at seven days after admission, when patients may well have been discharged and pulmonary emboli later, at 21 days. Two thirds of VTE in surgical patients can be prevented by prophylaxis and half in those on medical wards. As Beverley Hunt, professor of thrombosis at Guys and St Thomas hospital, believes this means that many emboli and deaths occur outside hospital, and are not diagnosed. Thromboprophylaxis, with low-dose anticoagulation will, by reducing the risk of DVT, also reduce the post-thrombotic syndrome, with its long-term disabling effects of pain, oedema and ulcers of the legs. This condition may not be as dramatic, but is a significant contributor to longer-term disability and NHS costs.
Treating acute DVT and PE may be changing as well. At present, at least three months full anticoagulation treatment is recommended if there are no contraindications, and the new oral drugs make this easier. If patients are at high risk of recurrent VTE, then they may be advised to continue treatment indefinitely. A recent Australian paper reported that aspirin 100mg daily continued after three months of anticoagulation reduced the composite rates for recurrence of VTE plus primary cardiovascular events by possibly a third. So perhaps the evidence for using Aspirin should be reviewed when the NICE VTE guidelines are next updated? It may be that those that do not require indefinite oral anticoagulation because they are not at high risk, may benefit from aspirin. This would have to be balanced against the increased risk of bleeding from aspirin, although, interestingly, excess bleeding was not seen in this Australian report.